Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (6/9) 
Author Message
 Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (6/9)

ketones, and b-hydroxybutyrate are lacking. Further, insidious onset of symptoms is
atypical of ketoacidosis. Hyperosmolar nonketotic syndromes frequently appear with
insidious onset of symptoms, extreme elevations of glucose (> 700 mg/dl) and,
occasionally, elevated ketones in the urine. Regardless, such a complicated presentation
of newly diagnosed diabetes is highly atypical in a 27-year-old patient and is suggestive
of a causal association.

In the United States no requirements are in place for screening patients with fasting
{*filter*} glucose levels before starting therapy with olanzapine or any other antipsychotic
agent. Further, many patients with schizophrenia are treated at mental health centers that
may not have access to laboratory facilities. Until causality is proven, recommendations
concerning laboratory screening cannot be made. However, clinicians may be well advised to
consider screening patients for personal and family histories of diabetes and providing
education about symptoms of diabetes and its complications. This is important because
schizophrenia itself has been associated with an increased risk of diabetes and because
diabetes has been reported to be associated with all of the atypical antipsychotic agents.
Clinicians may consider obtaining baseline and periodic glucose measurements in patients
with predisposing factors for diabetes mellitus or sustained weight gain. Given the risk
of weight gain with olanzapine, families should be educated about diet and exercise
options that may help prevent or minimize this adverse effect. Polyuria and recent
significant weight loss in patients taking olanzapine or clozapine ({*filter*} that usually do
not cause weight loss) may be early warning signs of diabetic complications.

The possibility exists that other unknown variables (e.g., concomitant {*filter*} [especially
valproic acid], genetic vulnerability, drug interactions) may have contributed to the
onset of diabetes; therefore, these variables cannot be ruled out in our patient. As an
African-American, he was at higher risk for dysmetabolic syndrome and type 2 diabetes than
are those of other races, and we cannot rule out the possibility that olanzapine unmasked
previous diabetes in a genetically vulnerable individual. However, one might suspect that
both diabetes onset and ketoacidosis were linked to olanzapine because diabetes was
diagnosed only after olanzapine was begun, and insulin requirements did not change
significantly after valproic acid was discontinued. The patient also continued to require



Tue, 09 Nov 2004 13:11:28 GMT
 
 [ 1 post ] 

 Relevant Pages 

1. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

2. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

3. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

4. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)

5. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (4/9)

6. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (7/9)

7. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (8/9)

8. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (9/9)

9. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (1/9)

10. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (2/9)

11. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (3/9)

12. Olanzapine-Associated Severe Hyperglycemia, Ketonuria, and Acidosis: Case Report and Review of Literature (5/9)


 
Powered by phpBB® Forum Software